Eli5 How do birth control pills not cause a build up in uterus lining

11 views

In a normal period, the uterus lining is thickened and then shed during the period.

What happens to the lining when using birth control pills? If it’s not shed does it not just keep on getting thicker and thicker?

In: 13

When you take a 28 day cycle of BC, it’s 21 days on (hormones) 7 off (placebo) so you still have a period as you normally would. That would include shedding the uterine lining once a month.

If you’re not having periods at all, I’d suggest a Dr
visit.

ETA:I’m old, so. Obviously I have some reading up to do. Thanks to all that responded.

You still get a period on birth control. On the pill though, usually the uterine lining thins. So periods often get lighter. It varies on what pill you are on though. However, there’s no build up…business as usual.

[deleted]

I would presume the uteran lining builds with the increased estrogen output of the growing egg, when on birthcontrol the estrogen level is stable so maybe the lining doesn’t grow (as large as it would normally)?
But then when you take the week of the placebo you still cycle so idk?
Also what happens with women who skip the placebo round (had a couple of girlfriends who were instructed to toss the placebo s and keeps taking the hormone pills)?

They do if you use them wrong. The estradiol builds up the uterine lining, and the progesterone analog keeps it from shedding. If you use progesterone-only pills, no problem. If you use the 28-day cycle packs that give you a period every month, no problem. If you use the packs that give you a period once every three months, no problem. If you use Nexplanon, hormonal IUD, or depo shots, those are progesterone only so no problem.

If you use a combination of estradiol and progesterone analog with a sufficiently high dose of estradiol, and you never take a break for a period, then the uterus lining does start to build up and cause problems. If you take estrogen-only pills, which no doctor will ever prescribe you for birth control, that also will cause problems. Such as break-through bleeding and increased endometrial cancer risk. And when the period finally does happen, it is a thoroughly unpleasant experience.

The ‘bleeding’ that happens when you’re on the pill is not a true period. The catholic church got involved in the 1950’s when birth control was becoming a thing. You have this ‘withdrawl bleeding’ so that you have the ‘appearance of having a period’. You can absolutely go 100% on the pill all the time as there is no benefit to this ‘withdrawl bleeding’ other than to appear like you are not on birth control and are being a good catholic.

On the pill, your womb lining doesn’t really grow, so there’s no buildup to be concerned about.

You can safely string together packs of BC to skip periods. At some point, usually after 3-4 packs (though that depends on your anatomy and cycle as well. Some go longer, some go less), you’ll start to spot. That’s a sign it’s time to use the placebo week on your current pack to have a “period” and shed your urine lining.

Many women do this with the guidance and recommendation of their women’s health provider. It’s awesome if you suffer from PMDD or other issues that cause heavy periods, since you can plan for and control the number you have annually.